Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 1, 2018, 9:20 PM CDT for 4 counties in Iowa. It was in force for 6 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 9:20 PM CDT (02:20 UTC)
- Expired
- Sep 2, 2018, 3:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Boone County, IA, Dallas County, IA, Polk County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 11 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 10:43 PM CDT | FLASH FLOOD | 1 Nne Granger, IA | SOCIAL MEDIA REPORT STATES THAT HIGHWAY 17 NORTHBOUND IS UNDERWATER AND CLOSED APPROXIMATELY 1 MILE NORTH OF GRANGER. |
| Sep 1, 11:47 PM CDT | FLASH FLOOD | 2 Se Granger, IA | THE IOWA DOT REPORTS THAT HIGHWAY 141 BETWEEN GRIMES AND GRANGER WAS ESSENTIALLY A SHEET OF WATER WITH SPEEDS OF ONLY 10 MPH POSSIBLE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 83 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2769 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 12.6
The text
As transmitted.
316 WGUS53 KDMX 020220 FFWDMX IAC015-049-153-169-020815- /O.NEW.KDMX.FF.W.0028.180902T0220Z-180902T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Des Moines IA 920 PM CDT SAT SEP 1 2018 The National Weather Service in Des Moines has issued a * Flash Flood Warning for... Northwestern Polk County in central Iowa... Southwestern Story County in central Iowa... Southeastern Boone County in central Iowa... Northeastern Dallas County in central Iowa... * Until 315 AM CDT. * At 918 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen in localized areas. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Huxley, Madrid, Dallas Center, Slater, Granger, Woodward, Big Creek Lake, Saylorville Lake, Cambridge, Alleman, Sheldahl and Big Creek State Park. This includes Interstate 35 between mile markers 94 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4195 9355 4175 9356 4167 9399 4185 9399 $$ Small
2 follow-up statements
323 WGUS73 KDMX 020425 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 1125 PM CDT SAT SEP 1 2018 IAC015-049-153-169-020815- /O.CON.KDMX.FF.W.0028.000000T0000Z-180902T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk IA-Story IA-Boone IA-Dallas IA- 1125 PM CDT SAT SEP 1 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM CDT FOR NORTHWESTERN POLK...SOUTHWESTERN STORY...SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES... At 1123 PM CDT, local law enforcement reported flooding over Highway 17 and the north bound lanes closing that portion of the roadway. Up to three inches of rain has already fallen. Flash flooding is occurring or expected to begin shortly. Although not as heavy as what fell earlier this evening, additional showers and storms are expected overnight. Some locations that will experience flooding include... Grimes, Huxley, Madrid, Dallas Center, Slater, Granger, Woodward, Big Creek Lake, Saylorville Lake, Cambridge, Alleman, Sheldahl and Big Creek State Park. This includes Interstate 35 between mile markers 94 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4195 9355 4175 9356 4167 9399 4185 9399 $$ Small
024 WGUS73 KDMX 020815 FFSDMX Flash Flood Statement National Weather Service Des Moines IA 315 AM CDT SUN SEP 2 2018 IAC015-049-153-169-020822- /O.EXP.KDMX.FF.W.0028.000000T0000Z-180902T0815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Polk IA-Story IA-Boone IA-Dallas IA- 315 AM CDT SUN SEP 2 2018 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN POLK...SOUTHWESTERN STORY...SOUTHEASTERN BOONE AND NORTHEASTERN DALLAS COUNTIES WILL EXPIRE AT 315 AM CDT... Flood waters are slowly receding as the heavy rainfall has ended. Flooding is no longer expected to pose a significant threat. Please continue to heed any remaining road closures across portions of northwest Polk County and into northeastern Dallas County... particularly near the Granger area where several roads will remain barricaded overnight tonight. LAT...LON 4195 9355 4175 9356 4167 9399 4185 9399 $$ REV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 6:54 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Sep 1, 6:54 PM CDT, 2 hours 26 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 654 PM CDT Sat Sep 1 2018 ...Updated 00z Aviation... .DISCUSSION.../Tonight through Saturday/ Issued at 323 PM CDT Sat Sep 1 2018 Very active weather pattern to persist through much of the forecast period. Large sub-tropical high over the east central CONUS will move slightly east and north over the next 24 hrs and will allow the surface boundary to lift slightly north and focus over central Iowa. This boundary will be the area of focus for thunderstorms tonight through Monday. Very heavy rainfall remains the primary concern during this period as repeated rounds of thunderstorms capable of producing heavy rainfall. Currently there is a lull in the thunderstorm activity. Weak surface boundary was located from near Omaha to Des Moines then northeast towards Waterloo. This boundary may settle a bit south tonight before the aforementioned push back to the north. Another wave of theta-e advection will lift into central Iowa late this afternoon and into the early evening. This will moving into an area of nearly uncapped instability near the surface boundary. This forcing may be enough to trigger a few thunderstorms during this time period and could have the potential for some large hail and possibly a damaging wind gusts. Additional storms are expected to develop over Kansas late this afternoon then the system may become linear and lift northeast along the boundary and into central Iowa overnight. PWAT values will remain near to above 2 inches along the boundary as deep layer moisture advection continues with Gulf flow in the low levels thanks to the high to the east and monsoonal flow in the mid-levels. Based on heavy rain potential overnight and recent heavy rains along with expected focus overnight, will be reorienting the Flash Flood watch farther north tonight. Likely will need additional headlines the next few days over central Iowa for heavy rainfall. The rainfall potential by Tuesday will shift further northwest on Tuesday with heavy rain remaining possible. The upper flow will flatted on Wednesday with westerly flow prevailing through the rest of the period. This will allow the boundary to drop south but should hangup over southern Iowa/northern Missouri as it becomes parallel to the upper flow. This should bring lower threat for thunderstorms north while the south remains active. Temperature by the end of the week will drop into the 70s. && .AVIATION.../For the 00Z TAFS through 00Z Sunday evening/ Issued at 640 PM CDT Sat Sep 1 2018 Rain showers and thunderstorms will continue to be the main concern overnight and into the morning. Thunderstorms will be isolated in nature, and showers will become more widespread throughout the period. For the most part, conditions will prevail in the lower range of MVFR. There may be brief periods of IFR if a downpour occurs directly over a terminal. Confidence in thunderstorm is occurrence is high across central Iowa is high, direct impacts to specific terminals is medium. && .DMX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday morning for IAZ025>028-034>039- 045>050-057>062-070>075. && DISCUSSION...Donavon AVIATION...Krull
Hazardous weather outlook, Sep 1, 3:54 PM CDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sat Sep 1 2018 IAZ004>007-015>017-023-024-033-044-081>086-092>097-022100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Sac-Crawford-Adams-Union-Clarke-Lucas-Monroe- Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Periods of strong to severe storms will be possible this evening and overnight, especially over the southern half to two thirds of the state. Main threats will be for damaging winds and heavy rainfall, though severe hail is not out of the question. Heavy rainfall may cause localized water issues. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. IAZ025>028-034>039-045>050-057>062-070>075-022100- Wright-Franklin-Butler-Bremer-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska- 354 PM CDT Sat Sep 1 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Strong to possibly severe thunderstorms and heavy rainfall are possible this evening and overnight. The main threats will be for heavy rainfall and damaging winds, though large hail is not out of the question. Areas that see heavy rainfall may experience exacerbated water issues since many have received recent moderate to heavy rainfall. A flash flood watch is in effect for the area, please visit www.weather.gov/desmoines for more details. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of thunderstorms, especially during the overnight hours throughout this period. Widespread severe weather is not likely but a few storms from time to time may be strong to severe. Damaging winds will likely be the main threats with any stronger storms. Heavy rainfall will be possible with any thunderstorm. River flooding and flash flood threats could increase Sunday into next week due to the continued heavy rain threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected though severe weather and rainfall reports are appreciated. CURTIS
In the hours before
Local storm report, Sep 1, 7:52 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL DALLAS CENTER 41.68N 93.96W
09/01/2018 E0.88 INCH DALLAS IA FIRE DEPT/RESCUE
&&
BSSLocal storm report, Sep 1, 7:53 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
753 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HAIL BONDURANT 41.69N 93.46W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA SOCIAL MEDIA.
&&
BSSLocal storm report, Sep 1, 7:58 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HAIL 4 SE SAYLORVILLE 41.64N 93.56W
09/01/2018 E2.00 INCH POLK IA BROADCAST MEDIA
REPORTED IN NORWOODVILLE NEIGHBORHOOD IN DES
MOINES. VIA WHO TV. TIME ESTIMATED.
&&
BSSLocal storm report, Sep 1, 8:08 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0748 PM HAIL 1 NNW BONDURANT 41.70N 93.47W
09/01/2018 E1.75 INCH POLK IA PUBLIC
VIA MPING. TIME ESTIMATED.
&&
BSSLocal storm report, Sep 1, 8:29 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HEAVY RAIN COLFAX 41.68N 93.23W
09/01/2018 E3.50 INCH JASPER IA TRAINED SPOTTER
&&
AKLocal storm report, Sep 1, 9:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT SAT SEP 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 PM FLASH FLOOD 2 S GRANGER 41.74N 93.82W
09/01/2018 DALLAS IA FIRE DEPT/RESCUE
MOTORIST RESCUE ALONG XAVIER AVE. WATER UP
TO HOOD OF VEHICLE.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 7:02 PM CDT | Special Weather Statement | DMX | Boone, Story | 58 min |
| Sep 1, 7:07 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 38 min |
| Sep 1, 7:14 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk, Story | 46 min |
| Sep 1, 7:36 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Polk | 54 min |
| Sep 1, 7:51 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk, Story | 39 min |
| Sep 1, 8:16 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska | 14 min |
| Sep 1, 8:50 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Dallas, Polk, Story | 40 min |
| Sep 1, 9:40 PM CDT | River Flood Warning | DMX | Black Hawk | 10 days |
| Sep 1, 9:59 PM CDT | Flash Flood Warning | DMX | Mahaska, Monroe, Wapello | 5 hr |
| Sep 1, 10:04 PM CDT | Special Weather Statement | DMX | Adair, Adams, Cass | 56 min |
| Sep 1, 10:16 PM CDT | Flash Flood Warning | DMX | Poweshiek | 6 hr |
| Sep 1, 10:47 PM CDT | Flash Flood Warning | DMX | Jasper, Poweshiek | 5 hr |
| Sep 2, 12:40 AM CDT | River Flood Warning | DMX | Jasper, Marion, Polk | 6 hr |
| Sep 2, 1:37 AM CDT | Flash Flood Warning | DMX | Marshall, Story | 2 hr |
| Sep 2, 3:47 AM CDT | Areal Flood Warning | DMX | Jasper, Marshall, Poweshiek, Story | 9 hr |
| Sep 2, 9:45 AM CDT | Flash Flood Watch | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 30 more | 36 hr |
| Sep 2, 1:34 PM CDT | Flash Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 hr |
Nearby
Flash Flood Warnings in Iowa, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.